Four men had to be restrained at a party in Christchurch after taking a new and dangerous drug with the nickname N-Bomb.
The emergence of the NBOMe group of drugs has doctors and nurses at Christchurch Hospital worried, with one of the men now in intensive care with kidney and cardiac complications.
The four men, in their 20s, had taken the synthetic LSD at a party in the city last night and quickly became agitated and confused.
Police were called after they were involved in a violent disturbance and had to be restrained before they were taken to Christchurch Hospital's emergency department.
One of the men suffered kidney and cardiac complications and remained in a serious but stable condition in the cardiothoracic intensive care unit.
The other three appeared to have escaped permanent harm and were discharged today.
Clinical staff at the hospital said little was known about NBOMe drugs or their potential toxicity in humans.
The drugs were powerful hallucinogens and were related to amphetamines so had the potential toxicities of both classes of drug.
There had been one recent death associated with an NBOMe drug in Australia and others overseas.
25B-NBOMe, also known as N-Bomb or synthetic LSD, is sold as a white powder in capsules.
Recreational doses were measured in tiny microgram quantities so estimating a safe versus a dangerous dose was extremely difficult.
Emergency clinicians advised drug users and the public to avoid any drug sold as an NBOMe type because of the potential for serious harm.